Medical update — 070210

Things are going swimmingly for Mom & Pop at the beginning of this July 4th weekend.  They really like their new room, their phone works, their new TV is a gem, and the cable company fixed its ailing connection today.  There are no worries on the immediate horizon.  As Mom is so overly fond of saying: “All is well.”

But I did promise a Medical update in my last post, so here goes.  This is all about Pop.

I recently expressed concern with Pop’s resurgent old behaviors.  Well, we’ve figured out why his old gripy personality went away in the first place, and we’ve figured out why it came back.  The answer to both questions comes in one word: drugs.

You may recall Pop complaining about lower back pain.  Some months ago, the Piedmont Place medical staff began to address the problem with a low dose of Vicodin, a narcotic pain reliever.  The drug eventually had its desired effect on the pain.  It also had an unintended affect on his personality; it mellowed him out.  The onset was so gradual that we did not put two and two together to equal Vicodin.  We really didn’t know why this came about.  His diminished cognition was in no way harmful to him.  We only knew that everyone was happier because of it.

Then came Pop’s two recent hospitalizations.  Neither event had anything directly to do with Pop’s behavior, but had everything to do with medications management.  When an Assisted Living or Skilled Nursing Care patient enters the hospital, he or she is accompanied by “Orders” – paperwork stating the patient’s condition and medications, among other things.  In the course of a hospital stay, things get changed and sometimes fall through the cracks.

Somewhere in the course of two hospital visits, Pop’s pain-killer was dropped from the “Orders” when he was returned from the hospital to Piedmont Place.  It’s perfectly logical that the hospital would discontinue Vicodin: it could interfere with some other medication or therapy.  But the danger, as in this case, is in getting the Vicodin back in the regimen after treatment.  That didn’t happen.

The effect was immediate.  I saw him change on the second day of his second hospitalization.  I didn’t say anything because I didn’t know what to think of it.  (What was actually happening was Pop’s body was suffering withdrawal from the narcotic.)  But when the behavior continued well after his return, I started asking questions.  And that’s when the sleuthing medical team at PP came up with the answer.

Of course, this brings up a question of medical ethics – always an area of interest for me.  The question is: now that we know Vicodin is responsible for Pop’s mellowed personality, is it ethical for us to continue it for that purpose?  We would, essentially, be using the drug ‘off label’ (for a purpose other than medically intended or authorized by the FDA).  In the view of the PP medical team, the question is moot: Vicodin is needed in the treatment of back pain and it has no other known negative affects.  End of story.  I’m happy because I have a clear conscience and because Pop is again a pussycat to deal with.  All is well, indeed.

—–

Pop had a routine examination with his urologist last week.  Labs and a prostate exam were done and the results were all good.  This is important because he’s had so many challenges with Urinary Tract Infections and such.  These results, however, are only a snapshot in time; Pop could come down with another UTI tomorrow.

—–

One further note: Pop has been receiving shots for Macular Degeneration every couple of months for the past three years.  Before each shot, the ophthalmologist’s staff runs Pop through a battery of optical tests to gauge his status.  Maybe one eye’s degeneration is momentarily arrested while the other needs treatment, or vice versa.

The doctor said something to Pop a couple of weeks ago that I thought should be included in the record (ElderBlog).  He told us that if the series of shots had not been undertaken, Pop would now be blind.

Advertisements

About FredMarx

Old enough to have wisdom; young enough to learn.
This entry was posted in Living life at old age and tagged , , , , , , , , , , , . Bookmark the permalink.

One Response to Medical update — 070210

  1. Lou says:

    In the elderly (and sometimes even in the not so elderly), pain manifests itself as: meaness, crabbiness, short temper, etc. You or I can say, “Sorry I’m mean and crabby today….my back is killing me!” Some others, especially elderly (babies, special needs people,etc.) can not always express that they are having pain. You will just notice a change in behavior. It is always more important to address the pain issues! (at least that is my input). I applaud the staff at PP!

Comments are closed.